Hail, Marlboro
- When
- May 12, 1:40 PM EST to 1:41 PM EST
- Where
- Marlboro County, 0.04 mi E of Bristow
- Measured
- 1 in hail
- Property damage
- $750
- Reported by
- Public
- Coordinates
- 34.420, -79.619
Hail to the size of quarters was reported along Highway 38.
An impulse embedded in westerly flow aloft triggered storms across the Pee Dee. The environment was moderately unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
An impulse embedded in westerly flow aloft triggered storms across the Pee Dee. The environment was moderately unstable. Although there were many strong storms with frequent lightning, only a few briefly pulsed to severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 12, 12:46 PM EST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 146 PM EDT THU MAY 12 2016 .SYNOPSIS... Scattered showers and thunderstorms can be expected ahead of a cold front today through friday. Cooler and drier air will move in over the weekend. Next week will feature a gradual warmup and another round of rain chances...as a front stalls across the area. && .NEAR TERM /THROUGH TONIGHT/... As of 11 AM Thursday...As shortwave ridge moves farther off the coast this afternoon the influence of mid level subsidence will weaken. Decreased downward motion combined with an overall increase in deep moisture in the region, PWATS will be around 1.50 inches this afternoon, should lead to the development of afternoon convection. Convection may develop initially along the sea breeze but with continued diurnal heating afternoon CAPE values inland will approach 2000 J/kg. This should allow for development of additional storms farther inland. One limiting factor will be the presence of dry air above 600 mb this afternoon. This sizable layer of dry air could limit vertical development of storms this afternoon and should help keep coverage confined to the chance range. Timing of convection may be delayed a little bit given the lingering subsidence but anticipate increasing storm coverage by early to mid afternoon. SPC has maintained marginal risk for much of the forecast area with the main threats being wind and hail. Highs will be in the mid to upper 80s with temps around 90 farther inland. Convection will decrease this evening with the loss of heating but cloud cover will linger and even increase overnight as deeper moisture streams over the region ahead of a cold front approaching from the west. Shortwave approaching in deep southwest flow late tonight will increase precip chances late in the period. Lows will be in the mid to upper 60s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 3 AM Thursday......friday will start out with ongoing scattered showers and thunderstorms. due to the cold front having crossed the appalachians...and is on the doorsteps of the ilm cwa. the best shot for widespread convection will occur early friday morning thru early aftn. here instability will be maximized. soundings indicate a nearly unidirectional flow sfc and aloft but not very strong. nevertheless...pops will be on the order of 40-60 percent...with the higher set of this range occurring fri morning. max temps for fri will be limited by the cloudy skies and pcpn occurrences. a decent mid-level s/w trof is progged to push the current airmass affecting the ilm cwa and surrounding offices...to well offshore during fri. models have become a bit faster with this cold fronts eventual passage. lows fri night will struggle back down thru the 70s and into the 60s. for saturday...post cfp...sfc dry high pressure extending from the gulf coast states will affect the area through this weekend. in addition...flow aloft will be from the wnw-nw on fri...resulting in a potential for a downslope trajectory sfc thru aloft...aiding max temps to their best. For sat evening...models indicate a dry cold frontal passage followed immediately with excellent caa for this time of the year...under nw-n winds. various thickness schemes ie. 1000-850mb illustrate this caa well. sat nights lows will see the ilm cwa drop to the widespread 50s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 3 AM Thursday...Though at the surface cold front will be well offshore to start Sunday the elevated boundary layer baroclinicity will linger behind, generally over the Carolinas. Wind barbs not showing big angles to the isotherms however and the cold advection may be pretty tempered. Even so, Sunday's highs in the mid 70s a bit cooler than previous days but still quite close to climo. Higher up in the mid levels zonal flow expected to keep things pretty dry. Monday also looks quite seasonable though some very minor rain chances appear warranted as mid level flow backs slightly and a few weak vort centers may traverse the area. This will also apply to Tuesday and Wednesday but a pronounced veer in the boundary layer will lead to more warmth and humidity. This will bring an atmosphere more supportive of showers and storms though overall synoptic-scale forcing looks kind of weak. && .AVIATION /18Z THURSDAY THROUGH MONDAY/... As of 18Z...Predominant VFR but brief or temporary mvfr cigs and vsbys in tstms. tstms movement toward the e-se. tstms may develop on sea breeze front along the coastal interior aft 19z. shra/tstms to diminish in coverage aft 3-5z. sfc winds mainly s-wsw 13 kt or less with higher gusts near the coast. synoptic winds becoming sw 7 kt or less aft 01-03z...with isold shra/tstms. isold shra/tstms 12z-18z friday. Extended outlook...VFR. Brief MVFR/IFR conditions possible through Fri due to scattered SHRA/TSRA ahead of a cold front. vfr weekend. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 11 AM Thursday...Bermuda High will maintain southwest flow today with winds 10 to 15 kt. Sea breeze will once again lead to enhanced onshore flow along the coast. Speeds as high as 15 kt can be expected with gusts around 20 kt. Seas will be in the 2 to 3 ft range. SHORT TERM /Friday through Saturday night/... As of 3 AM Thursday...at daybreak fri...the cold front will be in the process of crossing the appalachians. look for this front to progress eastward during fri...moving off the carolina coast and offshore Friday evening or night. The sfc pg will increase ahead of the front with sw winds increasing to a solid 15 kt with possible gusts up to 20 kt. looking at the cfp occurring before sunrise sat. high pressure over the gulf coast states will aid the circulation across the aREA WATERS ON SAT WITH W TO NW WINDS AT 10 TO 15 KT. a secondary cfp will occur sat evening...followed by excellent caa for this time of the year. this will combine with the tightening of the sfc pg...to produce scec and/or sca conditions late sat night into sun. LONG TERM /SUNDAY THROUGH MONDAY/... As of 3 AM Thursday...Post-frontal flow regime on Sunday though guidance showing some form of bubble high briefly forming off the SC and GA coast that may cast some uncertainty into the wind direction. Otherwise expect a generally northwest flow. Wind and waves both expected to remain solidly below any thresholds though Sunday morning may have a little gustiness that a few early morning mariners may want to watch out for. Sunday night into Monday should feature some nice boating weather as the high moves over the area bringing light winds that will gradually turn ashore. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...III SHORT TERM...DCH/III LONG TERM...mbb AVIATION...MJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 444 AM EDT THU MAY 12 2016 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-130845- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 444 AM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-130845- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- 444 AM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-SCZ056-130845- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-COASTAL GEORGETOWN- 444 AM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 11
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EDT THU MAY 12 2016
SCZ017-023-121815-
MARLBORO-DARLINGTON-
135 PM EDT THU MAY 12 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MARLBORO AND
NORTHEASTERN DARLINGTON COUNTIES...
AT 135 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS 7 MILES NORTH OF
MONT CLARE...OR 10 MILES SOUTHWEST OF BENNETTSVILLE...MOVING EAST AT
20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. YOU CAN ALSO EXPECT FREQUENT LIGHTNING AND TORRENTIAL RAIN
PRODUCING SOME PONDING OF WATER ON THE ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
DOVESVILLE...DUNBAR...MONT CLARE...BROWNSVILLE...SOCIETY HILL AND
BLENHEIM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3449 8005 3449 8002 3450 7999 3449 7996
3450 7992 3449 7990 3449 7988 3452 7986
3453 7984 3453 7983 3459 7981 3455 7949
3431 7963 3446 8011
TIME...MOT...LOC 1735Z 279DEG 17KT 3450 7979
RGZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 228 PM EDT THU MAY 12 2016 SCZ023-121930- DARLINGTON- 228 PM EDT THU MAY 12 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DARLINGTON COUNTY... AT 228 PM EDT...A STRONG THUNDERSTORM WAS OVER FLOYD...OR NEAR DARLINGTON...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DARLINGTON...DARLINGTON RACEWAY...FLOYD...DOVESVILLE...AUBURN... MECHANICSVILLE AND MCLEOD MEDICAL CENTER. THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA NEAR MILE MARKER 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. LAT...LON 3443 7998 3436 7971 3425 7975 3429 8002 TIME...MOT...LOC 1828Z 283DEG 12KT 3436 7991 RGZ
The Wilmington radar (KLTX), 119 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
2 hail. Local standard time, as filed.
Hail to the size of quarters was reported along Highway 38.
Hail to the size of quarters was reported near the intersection of Meyers-Cemetery Road and W John Paul Jones Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 637347, 637350.